GarlandT, BaileyEM, ReagorJC, et al. Probable interaction between solanum eleagnifolium and ivermectin in horses. In: GarlandT, BarrAC, eds. Toxic plants and other natural toxicants. Wallingford, England: CAB International, 1998;423–427.
GarlandTBaileyEMReagorJC, et al. Probable interaction between solanum eleagnifolium and ivermectin in horses. In: GarlandTBarrAC, eds. Toxic plants and other natural toxicants. Wallingford, England: CAB International, 1998;423–427.)| false
Case Description—3 adult Quarter Horses were evaluated for acute, progressive neurologic signs 18 hours after oral administration of 1 dose of 1.87% ivermectin paste.
Clinical Findings—Clinical signs included depression, forelimb and hind limb ataxia, drooping of the superior and inferior lips, and muscle fasciculations. Bilateral mydriasis, decreased pupillary light reflexes, and absent menace reflexes were evident. Clinical signs progressed in severity for 36 hours after administration of the ivermectin.
Treatment and Outcome—All horses were treated supportively with IV administration of fluids and anti-inflammatory medications. Two horses survived with no apparent long-term sequelae. One horse was euthanized, and a high concentration of ivermectin was detected in its brain tissue at postmortem examination. Analysis of the ivermectin concentration in the paste product revealed that the concentration was approximately that indicated on the packaging.
Clinical Relevance—Ivermectin toxicosis is an uncommonly reported condition in equids that should be considered when acute neurologic impairment develops after ivermectin administration. Recovery is possible with supportive care and time.
Dr. Whittenburg's present address is Animal Medical Center, 5204 80th St, Lubbock, TX 79424.
The authors thank Dr. John Reagor for his assistance with ivermectin assays and toxicologic analyses.